Alert archive / Oregon / High Wind Warnings in 2010

High Wind Warning 2, NWS Pendleton, OR

January 15, 2010Union County, Oregon

NWS Pendleton, OR issued this high wind warning at Jan 15, 2010, 8:35 AM PST for Union County, Oregon. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 2010, 8:35 AM PST (16:35 UTC)
Expired
Jan 15, 2010, 6:48 PM PST
In force
10 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 8:45 AM PSTNON-TSTM WND GST 658 Sse La Grande, OR
Jan 15, 9:10 AM PSTNON-TSTM WND GST 605 Wnw Union, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2010-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2010-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WWUS76 KPDT 151635
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
835 AM PST FRI JAN 15 2010

...VERY WINDY IN PORTIONS OF THE GRANDE RONDE VALLEY AND WALLOWA
COUNTY...

.PRESSURE GRADIENTS WILL REMAIN TIGHT ACROSS SOUTHERN UNION AND
WALLOWA COUNTIES TODAY. THESE TIGHTER PRESSURE GRADIENTS WILL
CAUSE STRONG WINDS OVER PORTIONS OF THE GRANDE RONDE VALLEY AND
WALLOWA COUNTY.

ORZ049-160045-
/O.UPG.KPDT.WI.Y.0006.000000T0000Z-100116T0300Z/
/O.NEW.KPDT.HW.W.0002.100115T1635Z-100116T0300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
835 AM PST FRI JAN 15 2010

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* STRONG WINDS WILL CONTINUE THROUGH THIS EVENING...AND THEN
  DIMINISH OVERNIGHT. THE STRONGEST WINDS WILL OCCUR DURING THE
  MORNING AND EARLY AFTERNOON HOURS.

* EXPECT SOUTHEAST TO SOUTH WINDS OF 40 TO 50 MPH WITH GUSTS TO
  AROUND 60 MPH WITHIN AND TO THE IMMEDIATE NORTH OF LADD AND
  PYLES CANYONS. IN OTHER PORTIONS NORTH OF LADD AND PYLES CANYONS
  EXPECT WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH. 

* STRONG CROSS WINDS WILL IMPACT TRAVEL ALONG HIGHWAY 203 BETWEEN
  UNION AND LA GRANDE AND INTERSTATE 84 THROUGH LADD CANYON AND
  NORTH OF LADD CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING IS ISSUED WHEN SUSTAINED WINDS ARE EXPECTED
TO BE 40 MPH OR GREATER WITH GUSTS IN EXCESS OF 58 MPH. THESE
WINDS CAN EASILY TOSS AROUND LOOSE OBJECTS AND DOWN LARGE TREE
LIMBS AND POWERLINES. THOSE VENTURING OUTDOORS SHOULD USE EXTREME
CAUTION AND BE ALERT FOR FLYING DEBRIS. DRIVING MAY ALSO BE
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. FOR ADDITIONAL
WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$

ORZ050-160000-
/O.CON.KPDT.WI.Y.0006.000000T0000Z-100116T0000Z/
WALLOWA COUNTY-
INCLUDING THE CITIES OF...ENTERPRISE...JOSEPH...WALLOWA
835 AM PST FRI JAN 15 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* WINDS WILL INCREASE THIS MORNING AND CONTINUE THROUGH THIS
  AFTERNOON.

* SOUTHEAST TO SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50
  MPH ARE EXPECTED.

* STRONG CROSS WINDS ARE EXPECTED TODAY ALONG HIGHWAY 82 AND
  HIGHWAY 3 IN THE WALLOWA VALLEY AS WELL FROM JOSEPH AND IMNAHA
  EAST TO THE SNAKE RIVER VALLEY AND IN HELLS CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
2 follow-up statements
115 
WWUS76 KPDT 152258
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
258 PM PST FRI JAN 15 2010

...VERY WINDY IN PORTIONS OF THE GRANDE RONDE VALLEY AND WALLOWA
COUNTY...

.PRESSURE GRADIENTS WILL REMAIN TIGHT ACROSS SOUTHERN UNION AND
WALLOWA COUNTIES TODAY. THESE TIGHTER PRESSURE GRADIENTS WILL
CAUSE STRONG WINDS OVER PORTIONS OF THE GRANDE RONDE VALLEY AND
WALLOWA COUNTY.

ORZ049-160300-
/O.CON.KPDT.HW.W.0002.000000T0000Z-100116T0300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
258 PM PST FRI JAN 15 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING. 

* STRONG WINDS WILL CONTINUE THROUGH THIS EVENING...AND THEN
  DIMINISH OVERNIGHT. THE STRONGEST WINDS WILL OCCUR DURING THE
  LATE AFTERNOON HOURS.

* EXPECT SOUTHEAST TO SOUTH WINDS OF 40 TO 50 MPH WITH GUSTS TO 
  AROUND 60 MPH WITHIN AND TO THE IMMEDIATE NORTH OF LADD AND 
  PYLES CANYONS. IN OTHER PORTIONS NORTH OF LADD AND PYLES 
  CANYONS EXPECT WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 
  MPH. 

* STRONG CROSS WINDS WILL IMPACT TRAVEL ALONG HIGHWAY 203 
  BETWEEN UNION AND LA GRANDE AND INTERSTATE 84 THROUGH LADD 
  CANYON AND NORTH OF LADD CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING IS ISSUED WHEN SUSTAINED WINDS ARE EXPECTED
TO BE 40 MPH OR GREATER WITH GUSTS IN EXCESS OF 58 MPH. THESE
WINDS CAN EASILY TOSS AROUND LOOSE OBJECTS AND DOWN LARGE TREE
LIMBS AND POWERLINES. THOSE VENTURING OUTDOORS SHOULD USE EXTREME
CAUTION AND BE ALERT FOR FLYING DEBRIS. DRIVING MAY ALSO BE
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. FOR ADDITIONAL
WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$

ORZ050-160300-
/O.EXT.KPDT.WI.Y.0006.000000T0000Z-100116T0300Z/
WALLOWA COUNTY-
INCLUDING THE CITIES OF...ENTERPRISE...JOSEPH...WALLOWA
258 PM PST FRI JAN 15 2010

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS HAVE PEAKED AND WILL SLOWLY DECREASE THIS EVENING.

* SOUTHEAST TO SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 
  50 MPH ARE EXPECTED. 

* STRONG CROSS WINDS ARE EXPECTED TODAY ALONG HIGHWAY 82 AND 
  HIGHWAY 3 IN THE WALLOWA VALLEY AS WELL FROM JOSEPH AND IMNAHA 
  EAST TO THE SNAKE RIVER VALLEY AND IN HELLS CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
408 
WWUS76 KPDT 160248
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
648 PM PST FRI JAN 15 2010

.WINDS HAVE DECREASED THIS EVENING ARE EXPECTED TO REMAIN BELOW
ADVISORY OR WARNING CRITERIA OVERNIGHT. HOWEVER...BREEZY WINDS WILL
CONTINUE OVERNIGHT ESPECIALLY IN THE SOUTHERN GRANDE RONDE VALLEY.

ORZ049-160400-
/O.CAN.KPDT.HW.W.0002.000000T0000Z-100116T0300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
648 PM PST FRI JAN 15 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE HIGH
WIND WARNING. 



$$

ORZ050-160400-
/O.CAN.KPDT.WI.Y.0006.000000T0000Z-100116T0300Z/
WALLOWA COUNTY-
INCLUDING THE CITIES OF...ENTERPRISE...JOSEPH...WALLOWA
648 PM PST FRI JAN 15 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 



$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind warning went out at Jan 15, 5:15 AM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 15, 5:15 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST FRI JAN 15 2010

UPDATED THE AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A MOIST AND MILD
SOUTHWEST FLOW CONTINUES OVER THE PACIFIC NORTHEAST THIS MORNING AS
ANOTHER WAVE MOVES INTO THE REGION BRINGING A CHANCE OF SHOWERS.
THIS WILL REPLACE A WEAK UPPER RIDGE THAT IS CURRENTLY OVER THE
PACIFIC NORTHWEST. THERE ARE TIGHT SURFACE PRESSURE GRADIENTS
BETWEEN THE BAKER AND THE GRANDE RONDE VALLEY AS WELL AS BETWEEN
BAKER AND WALLOWA COUNTY. THIS IS OR WILL SOON BE CAUSING STRONG
WINDS IN THE CANYONS...ESPECIALLY LADD AND PYLES CANYONS IN THE
SOUTHERN GRANDE RONDE VALLEY AND THE WALLOWA VALLEY AS WELL AS HELLS
CANYON IN WALLOWA COUNTY. THERE ARE CURRENTLY WIND ADVISORIES FOR
THESE AREAS IN PLACE AND FOR NOW WILL KEEP THEM GOING. EVEN THOUGH
THE WINDS HAVE COME DOWN A BIT DURING THE PAST COUPLE HOURS THEY
SHOULD PICK UP AGAIN. THE REMAINDER OF THE SHORT TERM FORECAST WILL
BE A PROGRESSIVE SOUTHWEST FLOW ALOFT WITH ONE WAVE AFTER ANOTHER...
WITH EACH BRINGING A CHANCE OF PRECIPITATION. THE MILD CONDITIONS IN
THE SOUTHWEST FLOW WILL KEEP SNOW LEVELS HIGH WITH PLENTY OF SNOW
MELT TAKING PLACE. AS SUCH THERE MAY BE HYDROLOGY CONCERNS LATE IN
THE PERIOD OR IN THE EARLY EXTENDED FORECAST PERIOD. THIS WILL BE
MONITORED CLOSELY DURING THE NEXT FEW DAYS. 88

.LONG TERM...SUNDAY THROUGH THURSDAY. A SERIES OF STORM SYSTEM WILL
TRACK ACROSS THE TWO STATE AREA THROUGH THE LONG TERM. A STORM
SYSTEM IS EXPECTED TO TAKE AIM ON THE PACNW SUNDAY. MOISTURE WILL
MOVE INTO THE AREA THAT WILL HELP TO INCREASE PCPN CHANCES AND A
SECOND STORM SYSTEM IS EXPECTED TO APPROACH THE AREA ON MONDAY.
THE BULK OF THE MOISTURE WILL MOVE AWAY FROM THE REGION BUT SHOWERS
SHOULD PERSIST INTO TUESDAY. THE UNSETTLED WEATHER SHOULD CONTINUE
INTO MIDDLE OF THE WORK WEEK WITH ADDITIONAL STORM SYSTEMS EXPECTED
TO TRACK ACROSS OUR AREA THROUGH THURSDAY. SNOW LEVELS WILL REMAIN
HIGH THROUGH THE PERIOD.

&&

.AVIATION...KDLS AND KYKM MAY EXPERIENCE LCL MVFR/IFR CEILINGS
AND VSBY UNTIL 15Z IN FOG. OTHERWISE VFR CONDITIONS SHOULD PERSIST
UNTIL 22Z WHEN SHOWERS ARE EXPECTED TO MOVE INTO THE REGION AT FIRST
IN KDLS AND KYKM WITH LCL MVFR CEILINGS AND VSBY IN SHOWERS. AFTER
06Z AREAS OF MVFR CEILINGS AND VSBY IN SHOWERS WILL DEVELOP ACROSS
ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  48  35  48  35 /   0  20  40  10
ALW  48  38  48  38 /  10  30  40  10
PSC  46  35  48  33 /  10  40  20  10
YKM  41  34  43  31 /  20  50  20  10
HRI  46  34  48  32 /   0  20  20  10
ELN  39  34  41  30 /  30  50  20  10
RDM  51  35  51  32 /   0  20  20  20
LGD  45  34  43  33 /   0  10  20  20
GCD  46  34  46  32 /   0  10  30  20
DLS  44  37  47  36 /  10  50  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORZ050.

     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ049.

WA...NONE.
&&

THREAT INDEX
TODAY : YELLOW
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/97/97
Hazardous weather outlook, Jan 15, 5:20 AM PST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PST FRI JAN 15 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-161315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
520 AM PST FRI JAN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     GRANDE RONDE VALLEY, WALLOWA COUNTY

TIGHT PRESSURE GRADIENTS WILL PERSIST BETWEEN THE BAKER VALLEY WITH
THE GRANDE RONDE AND WALLOWA VALLEYS TODAY. THIS WILL CAUSE STRONG
GUSTY WINDS WITH SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH. A WIND
ADVISORY IS IN EFFECT FOR BOTH THESE AREAS TODAY UNTIL 4 PM FOR THE
WALLOWA VALLEY AND 7 PM FOR THE GRANDE RONDE VALLEY. PLEASE REFER TO
NWS PRODUCT ID PDXNPWPDT FOR MORE DETAILS. THE WINDS WILL DIMINISH
TO BELOW ADVISORY SPEEDS TONIGHT AND EARLY SATURDAY MORNING...
HOWEVER IT WILL REMAIN LOCALLY BREEZY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SERIES OF WEATHER DISTURBANCES AS WAVES WILL MOVE ACROSS THE
PACIFIC NORTHWEST UNDER A MOIST AND MILD SOUTHWEST FLOW ALOFT. THIS
WILL KEEP THE FORECAST AREA ON THE WET SIDE BUT WITH MILD
TEMPERATURES. AS SUCH SNOW LEVELS WILL BE FAIRLY HIGH WITH A
CONSIDERABLE AMOUNT OF SNOW MELT TAKING PLACE. THE AMOUNT OF SNOW
MELT COMBINED WITH ANY PRECIPITATION MAY CAUSE HIGH WATER LEVELS ON
THE NACHES RIVER IN THE YAKIMA BASIN OF WASHINGTON BY NEXT WEEK.
THAT SITUATION WILL BE MONITORED CLOSELY FOR THE POSSIBLE NEED OF
ANY HYDROLOGICAL HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

High Wind Warnings in Oregon, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.